Colorado, 2025

Debris Flow and Damaging Wind in Colorado, September 16, 2025

September 16, 2025 · NWS GJT · 2 events in 2 counties and zones

An area of low pressure tracked to the north of the region during the day on the 16th, with an associated front draped across northeast Utah and northwest Colorado. An upper level jet streak was tracking across region during this period as well, providing some extra lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of low pressure tracked to the north of the region during the day on the 16th, with an associated front draped across northeast Utah and northwest Colorado. An upper level jet streak was tracking across region during this period as well, providing some extra lift. Instability in the realm of 600-800 J/kg of CAPE was also present across this region, as well as ample moisture. All these combined to fire off strong to severe thunderstorms across northeast Utah and northwest Colorado during the afternoon hours. While this set up was not as potent as that seen during the 11th to the 13th, it was enough to cause some flash flooding and severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 3:00 PM MST, 1 hour 40 minutes earlier. Its key messages:

  • Showers and storms develop over the higher terrain along and north of I-70 Wednesday afternoon.
  • Temperatures will hover near normal before a warmup kicks in towards the end of the week.
  • Moisture returns this weekend but confidence in the extent and timing remains low at this time.
Area forecast discussion, Sep 16, 3:00 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
400 PM MDT Tue Sep 16 2025

.KEY MESSAGES...

- Showers and storms develop over the higher terrain along and
  north of I-70 Wednesday afternoon.

- Temperatures will hover near normal before a warmup kicks in
  towards the end of the week.

- Moisture returns this weekend but confidence in the extent
  and timing remains low at this time.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 349 PM MDT Tue Sep 16 2025

A low pressure system remains centered over Wyoming this
afternoon with a front draped over northeast Utah. The front
will continue to progress east/southeast this evening bring
precipitation chances to much of the forecast area. Drier air
is beginning to build in across southeast Utah and southwest
Colorado, so precipitation chances will be harder to come by in
those locations.

Drier air becomes more commonplace tomorrow south of I-70, but
moisture remains in place across northeast Utah and northwest
Colorado. A shortwave trough is progged to provide lift for the
moisture meaning another round of afternoon showers and storms
is likely north of I-70. The CAMs highlight the eastern Uintas
as the main precipitation producers. Coverage will likely be
isolated to scattered elsewhere.

High temperatures tomorrow will be a handful of degrees cooler
behind the front.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 349 PM MDT Tue Sep 16 2025

High pressure building over the Great Basin Thursday will dry
things out further. Some moisture glancing the northern
mountains spilling over the ridge will produce some cloud cover
and perhaps a stray shower early Thursday morning, but mostly
dry conditions will prevail Thursday. As the axis of the ridge
moves overhead Friday, things remain dry and mild, with
temperatures near normal to slightly over. Some discrepancies in
model solutions Friday have some isolated showers and storms
working east to west over the Four Corners associated with a jet
max down there. Non zero precipitation chances will linger for
the San Juans with this feature in the neighborhood. Breezy
conditions likely develop Saturday and Sunday over the southern
counties too. A digging low in the eastern Pacific tries to
amplify the ridge over the Great Basin Saturday, providing some
forcing to the region, along with a surge of moisture. PWAT
values jump to around 130 percent of normal Saturday, enough to
produce some showers and thunderstorms on the terrain. This
regime hangs on Sunday with showers more widespread across the
mountains. Temperatures stay steady around normal through the
weekend, as we don't see much of an airmass shift. Clouds and
showers will keep mountain town temperatures variable through
the weekend. Things dry back out early next week under another
Great Basin ridge. This could send temperatures back above
normal by Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1138 AM MDT Tue Sep 16 2025

Isolated showers and thunderstorms currently across the
northern and central mountains will spread into the valleys and
southern mountains, and will become more scattered over the
next couple hours. These storms will continue through the
afternoon, diminishing southwest to northeast after 00Z and
ending by about 07Z. Brief MVFR will be possible with any
stronger cells moving over TAF sites. Otherwise, VFR will
remain the predominant flight category.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...LTB
AVIATION...DB
Hazardous weather outlook, Sep 16, 3:09 AM MST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
409 AM MDT Tue Sep 16 2025

COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
409 AM MDT Tue Sep 16 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms will fire today over the higher
terrain before favoring the northern valleys and then the northern
and central mountains. Gusty winds, hail, and some brief heavy rain
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few isolated showers and storms will be possible along the Divide
though coverage will be much less than seen today. Dry weather
returns after that with some precip possible over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 16, 12:51 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
151 PM MDT Tue Sep 16 2025

UTZ023-024-162015-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
151 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UINTAH COUNTY
THROUGH 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whiterocks, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roosevelt, Whiterocks, and Fort Duchesne.

This includes U.S. Highway 40 in Utah between mile markers 123 and
130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 10972 4027 10969 4033 10998 4052 10998
TIME...MOT...LOC 1951Z 266DEG 22KT 4042 10997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Local storm report, Sep 16, 1:39 PM MST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
239 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Hail             9 ESE Whiterocks        40.41N 109.80W
09/16/2025  M1.00 Inch       Uintah             UT   Trained Spotter

&&

gjt
Special weather statement, Sep 16, 2:16 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Tue Sep 16 2025

UTZ023-024-162200-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
316 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL UINTAH COUNTY
THROUGH 400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Vernal, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

This storm will remain over mainly rural areas of east central Uintah
County.

This includes U.S. Highway 40 in Utah between mile markers 152 and
173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4029 10947 4041 10945 4041 10906 4013 10907
TIME...MOT...LOC 2116Z 277DEG 20KT 4031 10938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Sep 16, 2:40 PM MST, 2 hours before
Special Weather Statement
National Weather Service Grand Junction CO
340 PM MDT Tue Sep 16 2025

COZ001>003-162215-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
340 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RIO BLANCO COUNTY
THROUGH 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Rangely, or 43 miles north of Grand Junction, moving
northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation and outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Rio
Blanco County.

This includes Colorado 139 between mile markers 41 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3961 10868 3971 10887 3996 10868 3980 10840
TIME...MOT...LOC 2139Z 216DEG 23KT 3971 10872

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

15
Special weather statement, Sep 16, 2:41 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
341 PM MDT Tue Sep 16 2025

COZ001-003-006-UTZ025-162215-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-Tavaputs Plateau UT-
341 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARFIELD COUNTY
THROUGH 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles northwest of Fruita, or 41 miles northwest of Grand Junction,
moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation and outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3943 10920 3956 10921 3964 10884 3942 10883
TIME...MOT...LOC 2141Z 278DEG 15KT 3950 10912

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

15

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
September 16, 4:40 PM MST to 4:50 PM MST
Where
Garfield County, (1v1)rifle Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.720

At 5:44 PM MDT, the KRIL ASOS at Rifle - Garfield County Regional Airport recorded a gust to 60 mph. Other sensors in the area at the time recorded wind gusts of 45 mph to 55 mph. These wind gusts were all associated with a passing thunderstorm, though no damages, fatalities, or injuries were reported in association with it.

Debris Flow, Rio Blanco

When
September 16, 4:50 PM MST to 5:10 PM MST
Where
Rio Blanco County, 10.23 mi W of Meeker to 10.47 mi W of Meeker
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.023, -108.113

Law Enforcement reported mud over State Highway 64 near Mile Marker 65. This area is near the Lee Burn Scar, which received several rounds of heavy rain during this event. CDOT was contacted to clear the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295199, 1295712.